Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 173, NWS Bismarck, ND

August 13, 2012Billings County, Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2012, 4:42 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 4:42 PM MDT (22:42 UTC)
Expired
Aug 13, 2012, 5:45 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 231 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS53 KBIS 132242
SVRBIS
NDC007-033-087-132345-
/O.NEW.KBIS.SV.W.0173.120813T2242Z-120813T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
  WESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM TROTTERS TO 9 MILES WEST OF OLLIE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEACH...GOLVA...SENTINEL BUTTE...PRETTY BUTTE...ALPHA...MARMARTH...
  THREE V CROSSING AND MEDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4732 10406 4732 10320 4630 10358 4628 10406
TIME...MOT...LOC 2242Z 282DEG 31KT 4733 10398 4656 10428
WIND...HAIL 60MPH <.75IN

$$

ABELING
3 follow-up statements
115 
WWUS53 KBIS 132307
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT MON AUG 13 2012

NDC007-033-087-132345-
/O.CON.KBIS.SV.W.0173.000000T0000Z-120813T2345Z/
BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-
507 PM MDT MON AUG 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SLOPE...GOLDEN VALLEY AND WESTERN BILLINGS COUNTIES UNTIL 545 PM
MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES EAST OF TROTTERS TO SENTINEL BUTTE TO OLLIE...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALPHA...PRETTY BUTTE...MARMARTH...MEDORA AND THREE V CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4732 10406 4732 10320 4630 10358 4628 10406
TIME...MOT...LOC 2307Z 282DEG 31KT 4728 10367 4691 10380
          4654 10410
WIND...HAIL 60MPH <.75IN

$$

ABELING
970 
WWUS53 KBIS 132328
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT MON AUG 13 2012

NDC007-033-087-132345-
/O.CON.KBIS.SV.W.0173.000000T0000Z-120813T2345Z/
BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-
528 PM MDT MON AUG 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SLOPE...GOLDEN VALLEY AND WESTERN BILLINGS COUNTIES UNTIL 545 PM
MDT...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF GRASSY BUTTE TO MEDORA TO PRETTY BUTTE...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MEDORA...THREE V CROSSING AND MARMARTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4732 10406 4732 10320 4630 10358 4628 10406
TIME...MOT...LOC 2327Z 282DEG 31KT 4729 10338 4687 10355
          4641 10398
WIND...HAIL 60MPH <.75IN

$$

ABELING
720 
WWUS53 KBIS 132343
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT MON AUG 13 2012

NDC007-033-087-132353-
/O.EXP.KBIS.SV.W.0173.000000T0000Z-120813T2345Z/
BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-
543 PM MDT MON AUG 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SLOPE...GOLDEN VALLEY 
AND WESTERN BILLINGS COUNTIES WILL EXPIRE AT 645 545 PM MDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS TO 45 MPH ARE STILL 
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4732 10406 4732 10320 4630 10358 4628 10406
TIME...MOT...LOC 2343Z 282DEG 31KT 4723 10318 4681 10336
          4636 10381

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:23 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 2:23 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT MON AUG 13 2012

.SHORT TERM...ISOLATED THUNDERSTORM IN EAST CENTRAL MONTANA MOVING
SOUTHEAST WILL BRUSH SOUTHWEST COUNTIES WHILE WEAKER CONVECTION
POSSIBLE OVER WEST CENTRAL ZONES IN NORTH DAKOTA. WARM MOIST
AIRMASS AHEAD OF SURFACE TROUGH OF LOW PRESSURE WHICH DEEPENS AND MOVES
ACROSS WESTERN NORTH DAKOTA TUESDAY NIGHT AND WEDNESDAY FOR A
SLIGHT CHANCE OF THUNDERSTORMS EACH PERIOD. TEMPERATURES WILL RISE
SOME ON TUESDAY BUT REMAIN SEASONABLE.

.LONG TERM...WEDNESDAY THROUGH MONDAY...

A STRONG COLD FRONT IS FORECAST TO ENTER NORTHWESTERN NORTH DAKOTA
LATE TUESDAY NIGHT...AND SWEEP THROUGH CENTRAL NORTH DAKOTA BY NOON
ON WEDNESDAY. A STRONG UPPER LEVEL SHORTWAVE WILL PROVIDE STRONG
FORCING FOR CONVECTION...AND SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DAYTIME WEDNESDAY. HIGH TEMPERATURES EXPECTED TO REACH
ONLY INTO THE UPPER 60S IN THE NORTHWEST TO AROUND 80 SOUTH OF
JAMESTOWN. HAVE RAISED CHANCES OF PRECIPITATION FOR DAYTIME
WEDNESDAY. SEE FIRE WEATHER SECTION BELOW FOR FIRE WEATHER CONCERNS.

BY WEDNESDAY EVENING THE UPPER LEVEL SHORTWAVE AND FORCING SHOULD BE
SOUTH OF THE STATE...WITH COOL HIGH PRESSURE SETTLING OVER THE STATE
ON THURSDAY. NORTHWEST FLOW ALOFT CONTINUES THROUGH SUNDAY WITH
NORTH DAKOTA ON THE WESTERN EDGE OF A LARGE HUDSON BAY LOW AND AN
UPPER LEVEL RIDGE OVER THE ROCKIES. THE MODELS ARE HINTING THAT A
SHORTWAVE IN THE FLOW ALOFT WILL BE SIGNIFICANT ENOUGH FOR A MENTION
OF SLIGHT CHANCE OF SHOWERS/THUNDER SATURDAY SOUTH OF
BISMARCK/JAMESTOWN.

THE MODELS ARE DEPICTING THE WESTERN RIDGE MOVING EASTWARD AND
BREAKING DOWN/FLATTENING...POSSIBLY ALLOWING SHORTWAVE ENERGY
IMPULSES TO THE REGION. HOWEVER...THE PLACEMENT/TIMING OF SHORTWAVES
IS TOO FAR OUT IN THE FORECAST TO WARRANT ANY MENTION OF
PRECIPITATION.

&&

.AVIATION...
EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD. CONVECTION IN
NORTHEAST MONTANA IS HOLDING TOGETHER AND HAD MAINTAINED ITS
INTENSITY DURING THE AFTERNOON. THIS INCREASES CONFIDENCE FOR AT
LEAST ISOLATED THUNDERSTORMS REACHING WESTERN NORTH DAKOTA BY LATE
AFTERNOON/EARLY EVENING...AND MAINLY HIGH-BASED CUMULUS OF AROUND
8000 FEET WITH SOME SCT-BKN HIGHER MID CLOUD AND CUMULUS. HAVE ADDED
VCTS TO KISN AND KDIK...AND KEPT MENTION IN THE TAFS OVERNIGHT
UNTIL AROUND DAYBREAK TUESDAY. NO MENTION AT KMOT AND KBIS THIS SET
OF TAFS...BUT THESE TAF SITES MAY SEE ISOLATED SHOWERS OR THUNDER
CLOSER TO DAYBREAK TUESDAY.

&&

.FIRE WEATHER...

ON WEDNESDAY...EXPECTING NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS
TO 35 MPH. HOWEVER...COOLER AIR MOVING INTO THE STATE WITH HIGHS
FROM THE UPPER 60S TO MAINLY 70S ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. MINIMUM RELATIVE HUMIDITY IS EXPECTED TO RANGE FROM 40
PERCENT SOUTHWEST TO AROUND 50 PERCENT IN THE NORTH CENTRAL. FIRE
DANGER INDEX VALUES ARE FORECAST TO BE IN THE VERY HIGH CATEGORY
FROM MCKENZIE TO BOWMAN COUNTIES IN THE FAR WEST AND FROM BOWMAN TO
SIOUX COUNTIES IN THE FAR SOUTHWEST/SOUTH CENTRAL. THE FIRE DANGER
INDEX OVER MOST OF THE REST OF WESTERN AND CENTRAL NORTH DAKOTA
SHOULD REACH THE HIGH CATEGORY.

DESPITE THE VERY HIGH FIRE DANGER INDEX ON WEDNESDAY IN PARTS OF THE
SOUTHWEST AND FAR SOUTH CENTRAL...RED FLAG CONDITIONS ARE NOT
EXPECTED TO BE REACHED. THIS IS DUE MAINLY TO RELATIVE HUMIDITY
VALUES OF 40 TO 45 PERCENT SOUTH AND WEST OF THE MISSOURI RIVER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....JV
AVIATION...JV
Hazardous weather outlook, Aug 13, 2:46 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 AM CDT MON AUG 13 2012

NDZ001>003-009>011-017>021-031>035-040>046-141100-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
346 AM CDT MON AUG 13 2012 /246 AM MDT MON AUG 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER WESTERN
NORTH DAKOTA...AND ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT.
THERE IS A SLIGHT CHANCE OF A FEW STRONGER STORMS DEVELOPING OVER
FAR SOUTHWEST NORTH DAKOTA...WITH THE MAIN THREAT GUSTY WINDS. THE
THREAT FOR SEVERE WEATHER IS EXPECTED TO BE LOW ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY OVER
WEST AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FAR SOUTHWEST THIS AFTERNOON AND
EVENING.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-141100-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
346 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY OVER
WEST AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

In the hours before

Special weather statement, Aug 13, 4:13 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT MON AUG 13 2012

NDZ031-132300-
GOLDEN VALLEY ND-
413 PM MDT MON AUG 13 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN GOLDEN VALLEY COUNTY
UNTIL 500 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
CRANE TO 14 MILES WEST OF WIBAUX TO 35 MILES WEST OF CARLYLE...AND
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS BY 5 PM MDT INCLUDE...
  TROTTERS...
  BEACH...
  GOLVA...
  SENTINEL BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING
Special weather statement, Aug 13, 4:17 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT MON AUG 13 2012

NDZ009-017-132300-
MCKENZIE ND-WILLIAMS ND-
417 PM MDT MON AUG 13 2012

...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE AND SOUTHWESTERN
WILLIAMS COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF BAINVILLE TO 15 MILES SOUTH OF CRANE...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EAST FAIRVIEW...
  FORT BUFORD STATE HISTORICAL SITE...
  SKAAR...
  CARTWRIGHT...
  TRENTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:35 PM MDTSevere Thunderstorm WarningBISBowman55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.